Ohio, 2002

Damaging Winds in Ohio, May 31, 2002

May 31, 2002 · NWS RLX · 3 events in 3 counties and zones

Thunderstorms formed out ahead of a cold front. In addition to the isolated wind damage, a few spots got localized downpours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Thunderstorms formed out ahead of a cold front. In addition to the isolated wind damage, a few spots got localized downpours. Carpenter of Meigs County measured 1.5 inches of rain in less than 30 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 31, 4:13 PM EST, 3 hours 27 minutes earlier.

Area forecast discussion, May 31, 4:13 PM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
513 PM EDT FRI MAY 31 2002

UPDATING ZNS FOR SVR WATCH 362

-----------------PVS DISCUSSION FOLLOWS-------------------

SHORT RANGE TONIGHT-SUN NIGHT...

LOOKING AT SFC CONDITIONS AND SAT IMGS...FRONT LOOKS TO BE
POSITIONED ACROSS NORTHERN OH INTO CENTRAL IN.  THIS FRONT WILL
CONTINUE TO SLOWLY SAG SOUTHWARD TOWARDS THE CWA.  AS A
RESULT...SCATTERED TSTMS ACROSS THE CENTRAL APPALACHIANS AND MIDDLE
OHIO VALLEY TONIGHT.  ANY STORM CAN BE A TALL ONE.  MORE WIND
ACRS NRN COUNTIES LIMITING RAIN TOTALS BUT INCRG GUST POTENTIAL.
SRN CWA HIR RAINFALL TOTAL POTENTIAL WITH 850 MB DEW POINTS PROG TO
BE NR 15-17C TNGT - WHEN IT RAINS - IT POURS.  OF COURSE...MANY
AREAS HAVE SEEN TOP SOIL DRY OUT AND SFC WATER FLOW DECREASE
DURING THIS WEEK.

A FEW MORE WATCH BOXES PSBL THIS EVENING ALG THE FRONTAL ZONE
FM SPC.  WE CHECKED ON AVAILABILITY 4 EXTRA STAFF TNGT.

EXPECTING THINGS TO SETTLE DOWN A LITTLE AFTER MIDNIGHT ACROSS THE
NORTH...WITH THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS REMAINING
ACROSS THE SOUTH.

SATURDAY...FRONTAL BOUNDARY WILL BASICALLY LINGER AND WOBBLE AROUND
SOUTHERN AND CENTRAL CWA.  LEFT OUT WORDING OF PRECIP/TSTORMS UNTIL
AFTERNOON AND EVENING.  LEFT NRN CWA DRY FOR DAY ON SAT.

EXTENDED MON-FRI...

NO BIG CHANGES WITH FRONTAL ZONE OSCILLATING IN UP OH VLY.
ONE OF THE DAYS OR NIGHTS MAY BE DRY...LIKE WED...BUT CAN NOT REMOVE
POPS AT THIS DISTANCE.  WILL HAVE DAY 7/FRI DRY BEHIND FRONTAL WAVE
FOR NOW.

.RLX...
WV...SEVERE THUNDERSTORM WATCH UNTIL 1100 PM FOR ZONE WVC095.
VA...NONE.
KY...NONE.
OH...NONE.

.END/

In the hours before

Special weather statement, May 31, 2:55 PM EST, 4 hours 45 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-017-019-
020-312200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
355 PM EDT FRI MAY 31 2002

THUNDERSTORMS WITH BRIEF DOWNPOURS ARE STILL POSSIBLE TONIGHT.

DESPITE THE LACK OF SHOWERS AND THUNDERSTORMS IN OUR VICINITY
AROUND 4 OCLOCK...THUNDERSTORMS ARE STILL POSSIBLE TONIGHT.

STORMS WILL BE DEVELOPING LATE THIS AFTERNOON...ALONG A FRONTAL
BOUNDARY FROM NORTH OF COLUMBUS OHIO...ON WEST...TO NEAR
INDIANAPOLIS.  THESE STORMS WILL MOVE TOWARD THE SOUTHEAST...AND
COULD REACH OUR VICINITY...DURING THE EVENING HOURS.

IF YOU HAVE OUTDOOR PLANS THIS FRIDAY EVENING...MONITOR THE
WESTERN AND NORTHWESTERN HORIZON FOR INDICATIONS OF APPROACHING
THUNDERSTORMS.  ANY STORM COULD CONTAIN GUSTY WINDS AND A DOWNPOUR.

END / KTB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Athens

When
May 31, 7:40 PM EST
Where
Athens County, Athens
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
39.333, -82.100

Trees and large branches were blown down

Thunderstorm Wind, Vinton

When
May 31, 7:50 PM EST
Where
Vinton County, 1 mi N of Creola
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
39.333, -82.467

Large tree branches were snapped off.

Thunderstorm Wind, Meigs

When
May 31, 8:20 PM EST
Where
Meigs County, Rutland
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
39.050, -82.133

Fallen trees disrupted electrical service

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291416, 5291417, 5291418.